An inverse problem of finding a parameter in a semi-linear heat equation. (English) Zbl 0727.35137

The authors consider the following problem: Find a pair (u,p) such that \[ u_ t=u_{xx}+p(t)u+F(x,t,u,u_ x,p(t)),\quad 0<x<1,\quad 0<t\leq T, \]
\[ u(x,0)=u_ 0(x),\quad 0<x<1;\quad u_ x(0,t)=f(t),\quad u_ x(1,t)=g(t),\quad 0<t\leq T, \] and \(\int^{1}_{0}\phi (x,t)u(x,t)dx=E(t)\), \(0<t\leq T,\)
where \(u_ 0\), f, g, \(\phi\), E, and F are known functions. In two previous papers [ISNM 77, 31-49 (1986; Zbl 0613.35032), Inverse Probl. 4, No.1, 35-45 (1988; Zbl 0697.35162)] the authors have shown that the above equations have a unique local solution. In this paper uniqueness of a global solution is demonstrated provided that certain assumptions are imposed on the data. Moreover, the existence, continuous dependence upon the data, and the regularity of (u,p) are discussed in detail.


35R30 Inverse problems for PDEs
35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
35B30 Dependence of solutions to PDEs on initial and/or boundary data and/or on parameters of PDEs
Full Text: DOI


[1] Cannon, J. R., The one-dimensional heat equation, (Encyclopedia of Mathematics and Its Applications, Vol. 23 (1984), Addison-Wesley: Addison-Wesley Reading, MA) · Zbl 0168.36002
[2] Cannon, J. R.; Ewing, R. E., Determination of a source term in a linear parabolic partial differential equation, J. Appl. Math. Phy. (ZAMP), 27, 393-401 (1976) · Zbl 0323.35043
[3] Cannon, J. R.; Lin, Yanping, Determination of a source term in a linear parabolic equation with mixed boundary conditions, Inverse Problems, Internat. Ser. Numer. Math., 77, 31-49 (1986) · Zbl 0613.35032
[4] Cannon, J. R.; Lin, Yanping, Determination of a parameter \(p(t)\) in some quasi-linear parabolic differential equations, Inverse Problems, 4, 35-45 (1988) · Zbl 0697.35162
[5] Cannon, J. R.; Lin, Yanping, Determination of a parameter \(p(t)\) in a Hölder class for some semi-linear parabolic equations, Inverse Problems, 4, 595-606 (1988) · Zbl 0688.35104
[6] Cannon, J. R.; Zachmann, David, Parameter determination in parabolic partial differential equations from overspecified boundary data, Internat. J. Engrg. Sci., 20, 779-788 (1982) · Zbl 0485.35083
[7] Friedman, A., Partial Differential Equations of Parabolic Type (1964), Prentice-Hall: Prentice-Hall Englewood Cliffs, NJ · Zbl 0144.34903
[8] Ladyzenskaja, O. A.; Solonnikov, V. A.; Uralceva, U. N., Linear and Quasilinear Equations of Parabolic Type, Amer. Math. Soc. Transl. Math. Mono., 23 (1968) · Zbl 0174.15403
[9] Prilepko, A. I.; Orlovskii, D. G., Inverse problems for semilinear evolution equations, Soviet Math. Dokl., 30, No. 1, 174-177 (1984) · Zbl 0613.35079
[10] Prilepko, A. I.; Orlovskii, D. G., Determination of the evolution parameter of an equation and inverse problems of mathematical physics. I, Differential Equations, 21, No. 1, 119-129 (1985) · Zbl 0571.35052
[11] Prilepko, A. I.; Orlovskii, D. G., Determination of a parameter in an evolution equation and inverse problems of mathematical physics. II, Differential Equations, 21, No. 4, 694-701 (1985) · Zbl 0581.35082
[12] Prilepko, A. I.; Solo’ev, V. V., Solvability of the inverse boundary-value problem of finding a coefficient of a lower-order determination in a parabolic equation, Differential Equations, 23, No. 1, 136-143 (1987) · Zbl 0661.35082
[13] Rundell, William, Determination of an unknown non-homogeneous term in a linear partial differential equation from overspecified boundary data, Appl. Anal., 10, 231-242 (1980) · Zbl 0454.35045
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.